North Dakota, 2013

Hail in North Dakota, August 20, 2013

August 20, 2013 · NWS BIS · 1 event in 1 county or zone

An isolated strong thunderstorm moving across central North Dakota produced sub-severe hail in Foster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated strong thunderstorm moving across central North Dakota produced sub-severe hail in Foster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 20, 8:53 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 20, 8:53 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
953 PM CDT TUE AUG 20 2013

.UPDATE...
ISSUED AT 938 PM CDT TUE AUG 20 2013

AN AREA OF THUNDERSTORMS HAS FORMED JUST NORTHEAST OF BISMARCK IN
A POST FRONTAL LOW LEVEL FLOW REGIME...WHICH IS MUCH DIFFERENT THAN
THE PREVIOUS FORECAST THINKING. PRECIPITATION CHANCES WERE EXPANDED
TO INCLUDE ISOLATED THUNDERSTORMS FROM HARVEY TO BISMARCK TO
LINTON...AND EASTWARD. SEVERE THUNDERSTORMS ARE STILL NOT
EXPECTED.

UPDATE ISSUED AT 653 PM CDT TUE AUG 20 2013

THE HEAT ADVISORY WAS ALLOWED TO EXPIRE AS TEMPERATURES...EVEN
THOSE AHEAD OF THE COLD FRONT...ARE BEGINNING TO DECREASE.

ISOLATED THUNDERSTORMS SHOULD REMAIN BELOW SEVERE CRITERIA THIS
EVENING...BUT A STRAY 60 MPH WIND GUST OR 1 INCH HAILSTONE CANNOT
BE RULED OUT. THE COLD FRONT IS ALMOST THROUGH JAMESTOWN AND
LINTON...SO AREAS NORTH AND WEST OF THERE ARE TOO STABLE FOR
CONVECTION. A STRAY THUNDERSTORM NORTHEAST OF EDGELEY LEAD TO
EASTWARD EXPANSION OF ISOLATED THUNDERSTORMS IN THE FORECAST A FEW
HOURS EARLIER THAN PREVIOUSLY FORECAST...THOUGH THAT STORM HAS
SINCE DISSIPATED.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 335 PM CDT TUE AUG 20 2013

THE CURRENT HEAT ADVISORY FOR SOUTH CENTRAL NORTH DAKOTA STILL LOOKS
GOOD THROUGH THE REMAINDER OF THE AFTERNOON. THE HIGH TEMPERATURE
IN BISMARCK REACHED 102 DEGREES AT 333 PM CDT...BREAKING THE OLD
RECORD OF 100 DEGREES BACK IN 1976. A HIGHER TEMPERATURE COULD BE
REACHED IN THE NEXT HOUR OR TWO.

THE FOCUS THEN SHIFTS TO THE THUNDERSTORM POTENTIAL OVER SOUTH
CENTRAL AND SOUTHEASTERN NORTH DAKOTA LATER THIS AFTERNOON AND
EVENING.

A COLD FRONT MOVING THROUGH CENTRAL NORTH DAKOTA WILL CONTINUE TO
PUSH EAST THROUGH THE LATE AFTERNOON AND EVENING HOURS. STRONG
MOISTURE CONVERGENCE COMBINED WITH INCREASING MUCAPE AND DECREASING
CIN MAY SQUEEZE OUT A FEW THUNDERSTORMS OVER SOUTH CENTRAL NORTH
DAKOTA AND THE JAMES RIVER BASIN LATER THIS AFTERNOON. BASED ON THE
LATEST HRRR...CONVECTIVE ACTIVITY SHOULD BEGIN TO DEVELOP OVER
EMMONS COUNTY BY 23Z...AND MOVE THROUGH THE SOUTHERN JAMES RIVER
BASIN BETWEEN 00Z-04Z. FOR NOW INDICATED SLIGHT CHANCE POPS GIVEN
THE EXPECTED STRENGTH OF THE CAP. THE SEVERE POTENTIAL SHOULD REMAIN
LOW DUE TO MARGINAL DEEP LAYER WIND SHEAR.

THE COLD FRONT AND PRECIP CHANCES SHOULD PUSH EAST OF THE CWA AFTER
MIDNIGHT TONIGHT. DRY AND MUCH COOLER CONDITIONS ARE EXPECTED
THROUGH THE REMAINDER OF THE PERIOD WITH SEASONAL TEMPERATURES
FORECAST FOR WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)

ISSUED AT 335 PM CDT TUE AUG 20 2013

QUASI-ACTIVE PATTERN THROUGH THE EXTENDED FORECAST PERIOD.

THE LONG TERM PERIOD BEGINS WEDNESDAY EVENING WITH A WEST-NORTHWEST
FLOW ALOFT AND SURFACE HIGH PRESSURE BUILDING INTO NORTHERN AND
EASTERN NORTH DAKOTA. VERY DRY AIR WILL ACCOMPANY THE SFC HIGH...AND
SHOULD RESULT IN MAINLY DRY CONDITIONS THROUGH WED NIGHT.

INCREASING LOW LEVEL MOISTURE ACROSS THE WEST THURSDAY
MORNING/AFTERNOON...AND ACROSS THE CENTRAL THURSDAY NIGHT...WILL
ACCOMPANY A WEAK EMBEDDED WAVE TRYING TO PUSH THROUGH A RIDGE
BUILDING INTO THE PLAINS. WHILE IT APPEARS TO REMAIN DRY...A SLIGHT
CHANCE OF THUNDERSTORMS SEEMS WARRANTED THURSDAY DAYTIME WEST AND
THURSDAY NIGHT WEST AND CENTRAL GIVEN THE ABOVE MENTIONED MOISTURE
ADVECTION AND THE POTENTIAL FOR INCREASING MID LEVEL SUPPORT.

WHILE THE 00Z & 12Z ECMWF SEEM TO BE OUTLIERS COMPARED TO THE 12Z
GFS/NAM...BOTH OF THE PAST TWO RUNS OF THE EUROPEAN REMAIN
CONSISTENT BRINGING A MORE POTENT S/WV INTO THE NORTHERN PLAINS ON
FRIDAY/FRIDAY NIGHT AS THE RIDGE AXIS SHIFTS EAST AND SOUTHWEST FLOW
ALOFT DEVELOPS. WILL MAINTAIN CHANCE POPS (30-40) FOR THIS PERIOD.

SOUTHWEST FLOW ALOFT CONTINUES THROUGH THIS WEEKEND AND INTO EARLY
NEXT WEEK. THIS PATTERN SHOULD SUPPORT SOME CHANCE OF
PRECIPITATION/STORMS ACROSS THE REGION. HOWEVER...MODELS ARE THUS
FAR NOT IN AGREEMENT WITH THE TIMING AND PLACEMENT OF INDIVIDUAL
WAVES THAT WOULD TRIGGER CONVECTION...SO OPTED TO KEEP ALLBLEND
MODEL OUTPUT FOR NOW.

REGARDING TEMPERATURES...A GRADUAL WARMING TREND IS EXPECTED
THURSDAY INTO SATURDAY AS THE RIDGE BUILDS EAST TOWARDS/INTO THE
PLAINS. AFTER HIGHS MAINLY IN THE 80S ON THURSDAY...WILL START TO
SEE TEMPERATURES CLIMB BACK INTO THE 90S FRIDAY INTO SATURDAY. THE
WARM AIR IS THEN FORECAST TO REMAIN OVER THE REGION THROUGH AT LEAST
THE EARLY PORTIONS OF NEXT WEEK WITH THE UPPER JET REMAINING OVER
SOUTHERN CANADA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 938 PM CDT TUE AUG 20 2013

THE KJMS TAF WILL BE UPDATED TO INCLUDE APPROACHING THUNDERSTORMS.
OTHERWISE...VFR CONDITIONS AT KBIS/KISN/KDIK/KMOT THROUGH THE TAF
PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SCHECK
SHORT TERM...TM
LONG TERM...NH
AVIATION...SCHECK
Hazardous weather outlook, Aug 20, 8:44 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
944 PM CDT TUE AUG 20 2013

NDZ023-025-035>037-046>048-050-051-220245-
WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
944 PM CDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL FORM ALONG AN ADVANCING COLD
FRONT...BUT SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NDZ001>005-009>013-017>022-031>034-040>045-220245-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-
944 PM CDT TUE AUG 20 2013 /844 PM MDT TUE AUG 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHECK

In the hours before

Special weather statement, Aug 20, 9:27 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 PM CDT TUE AUG 20 2013

NDZ025-037-210400-
FOSTER ND-STUTSMAN ND-
1027 PM CDT TUE AUG 20 2013

...STRONG THUNDERSTORMS ACROSS FOSTER AND STUTSMAN COUNTIES...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARRINGTON TO 7
MILES EAST OF CHASE LAKE...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN...OCCASIONAL PEA SIZE HAIL AND FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  JAMESTOWN...
  MELVILLE...
  CLEVELAND...
  WINDSOR...
  PINGREE...
  KENSAL...
  BUCHANAN...
  GLENFIELD...
  COURTENAY...
  SPIRITWOOD LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

AYD
Local storm report, Aug 20, 9:36 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1036 PM CDT TUE AUG 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             5 S CARRINGTON          47.38N  99.13W
08/20/2013  E0.75 INCH       FOSTER             ND   EMERGENCY MNGR

&&

AYD

The radar

The Fargo/Grand Forks radar (KMVX), 137 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Foster

When
August 20, 9:36 PM CST to 9:41 PM CST
Where
Foster County, 4.84 mi S of Carrington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
47.380, -99.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462743.